Texas, 2015Damaging Wind and Heavy Rain in Texas, August 16, 2015
August 16, 2015 · NWS MAF · 2 events in 2 counties and zones
S. There were upslope winds and instability across the higher terrain of West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper ridge over the western U.S. There were upslope winds and instability across the higher terrain of West Texas. These conditions resulted in storms developing across this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM CST, 37 minutes earlier.
Area forecast discussion, Aug 16, 1:45 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service MIDLAND/ODESSA TX
245 PM CDT SUN AUG 16 2015
.DISCUSSION...
WV imagery shows the upper ridge has migrated a little further west
over the past 24 hrs, and is now centered over SoCal/SW AZ. As a
result, West Texas and Southeast New Mexico remain under NE flow
aloft. Convection that developed over eastern NM last night
developed SW around the ridge and into SE NM, w/isolated activity
ongoing. Further south, a few cells have developed in the Davis
Mtns, but are struggling. Sfc flow has veering from E to SE over
the past 24 hrs, and return/upslope flow will continue to promote
development over the higher wrn terrain, where richer theta-e
remains. This scenario looks likely to persist again tomorrow.
Although the ridge is forecast to move a little further west over
the next 24 hours, and off the CA coast by 12Z Tuesday in response
to a trough digging into the upper Midwest, thicknesses are still on
tap to increase slightly over the next couple of days, approaching
or exceeding triple digits again most areas by Tuesday afternoon.
Wednesday, the upper trough mentioned above is forecast to drop a
cold front into the region. Latest models slide a pre-frontal
trough thru KMAF ahead of the front at around 16Z, followed by fropa
later that afternoon around 22Z. Diurnal heating could very well
slow this progression, as it is apt to do w/late-summer fronts, but
assuming it doesn't, temps Wednesday afternoon should top out right
around normal. Best chances of rain this forecast look to accompany
fropa, NW-SE thru Thursday.
Unfortunately, this shot of cooler air will be brief, w/temps
quickly rebounding into the weekend as the upper ridge begins
developing back into Texas, w/triple digits possible again by
Saturday or so. Messy, zonal flow aloft is forecast to send minor
shortwaves thru the region, for a slight chance of convection each
day.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 97 70 98 / 10 0 0 0
CARLSBAD NM 68 98 69 101 / 20 20 10 20
DRYDEN TX 73 98 70 98 / 10 0 0 0
FORT STOCKTON TX 69 97 74 100 / 10 10 0 10
GUADALUPE PASS TX 66 87 68 90 / 30 30 10 20
HOBBS NM 68 94 71 96 / 10 10 0 10
MARFA TX 60 87 61 89 / 10 10 10 20
MIDLAND INTL AIRPORT TX 69 97 72 98 / 10 0 0 0
ODESSA TX 73 96 72 98 / 10 10 0 0
WINK TX 70 99 73 101 / 10 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
84/44
Hazardous weather outlook, Aug 16, 12:49 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT SUN AUG 16 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT SUN AUG 16 2015 /1249 PM MDT SUN AUG 16 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN TODAY.
THE BEST CHANCES FOR RAIN WILL GENERALLY BE ACROSS SOUTHEAST NEW
MEXICO SOUTH THROUGH WESTERN PORTIONS OF WEST TEXAS. WIND GUSTS
TO 50 MPH...LOCALIZED AREAS OF BLOWING DUST REDUCING
VISIBILITY...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS POSSIBLE ACROSS THE WEST MONDAY THEN BEGIN TO SPREAD
EAST THROUGH MID WEEK. GUSTY WINDS...BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL CONTINUE TO BE THE MAIN CONCERNS WITH
THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Thunderstorm Wind, Culberson
- When
- August 16, 2:22 PM CST
- Where
- Culberson County, 54 mi N of Van Horn
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.832, -104.820
A storm moved across Culberson County and produced a 60 mph wind gust north of Van Horn as measured by the local ASOS site.
Heavy Rain, Brewster
- When
- August 16, 3:15 PM CST to 3:45 PM CST
- Where
- Brewster County, 7 mi WNW of Alpine
- Reported by
- COOP Observer
- Coordinates
- 30.409, -103.778
Heavy rain fell across Brewster County with a COOP observer near Alpine reporting 1.00 to 1.24 inches of rain in 30 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 16 to 17, 20152 deaths · 1 event
- Flash Flood and Flood in Nebraska, August 16 to 17, 2015$2.1 million · 1 in hail · 4 events
- Lightning Strikes in Florida, August 16, 2015$523,000 · 2 events
- Flash Flood and Hail in Colorado, August 16, 2015$20,000 · 1.5 in hail · 5 events
- Flash Flood and Hail in Kansas, August 16, 20151 in hail · 12 events
- Flash Flooding and Heavy Rain in Hawaii, August 16 to 20, 201511 events
- Heavy Rain in Iowa, August 16 to 17, 20158 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16 to 20, 201552 kt wind · 5 events
- Tornado and Hail in Colorado, August 16, 2015EF0 · 5 events
- Flash Flood and Heavy Rain in Minnesota, August 16, 20154 events
- Waterspout in Gulf of Mexico, August 16, 20152 events
- Damaging Winds in New Mexico, August 16, 2015$500 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592336, 592339.